Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 106, NWS Twin Cities, MN

July 31, 2024Douglas County, Pope County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 31, 2024, 1:21 PM CDT for Douglas County, Pope County, Minnesota. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 1:21 PM CDT (18:21 UTC)
Expired
Jul 31, 2024, 2:15 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, MN, Pope County, MN

The radar

The Minneapolis radar (KMPX), 183 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:45 PM CDTTSTM WND GST 532 Wsw Evansville, MNMesonet station MN133 I-94 - Evansville - Mp 82.8.
Jul 31, 1:53 PM CDTTSTM WND GST 542 Sw Alexandria, MNASOS station KAXN Alexandria MN ASOS.
Jul 31, 2:08 PM CDTTSTM WND DMGAlexandria, MNDelayed report, time estimated from radar. Multiple trees downed on power lines and roads.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 12:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS53 KMPX 311821
SVRMPX
MNC041-121-311915-
/O.NEW.KMPX.SV.W.0106.240731T1821Z-240731T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
121 PM CDT Wed Jul 31 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Douglas County in west central Minnesota...
  Pope County in west central Minnesota...

* Until 215 PM CDT.

* At 120 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Dalton to near Hoffman to near Lake
  Hattie, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Kensington around 125 PM CDT.
  Evansville, Brandon, and Cyrus around 130 PM CDT.
  Alexandria, Starbuck, and Lowry around 140 PM CDT.
  Glenwood and Carlos around 145 PM CDT.

Other locations impacted by these severe thunderstorms include
Alexandria Airport, Glenwood Airport, Westport, Nelson, Lake Carlos
State Park, Garfield, Grove Lake, Melby, Villard, and Miltona.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 9515 4562 9515 4541 9575 4611 9577
TIME...MOT...LOC 1820Z 253DEG 54KT 4614 9605 4584 9587 4547 9607 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
2 follow-up statements
959 
WWUS53 KMPX 311841
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
141 PM CDT Wed Jul 31 2024

MNC041-121-311915-
/O.CON.KMPX.SV.W.0106.000000T0000Z-240731T1915Z/
Douglas MN-Pope MN-
141 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR DOUGLAS AND POPE COUNTIES...

At 141 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Ashby to 5 miles south of Brandon
to Hancock, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Alexandria, Starbuck, Brandon, and Lowry around 145 PM CDT.
  Glenwood and Carlos around 155 PM CDT.

Other locations impacted by these severe thunderstorms include
Alexandria Airport, Glenwood Airport, Westport, Nelson, Lake Carlos
State Park, Garfield, Grove Lake, Melby, Villard, and Miltona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 9515 4562 9515 4541 9575 4611 9577
TIME...MOT...LOC 1841Z 258DEG 38KT 4618 9575 4588 9557 4551 9577 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
305 
WWUS53 KMPX 311900
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
200 PM CDT Wed Jul 31 2024

MNC041-121-311915-
/O.CON.KMPX.SV.W.0106.000000T0000Z-240731T1915Z/
Douglas MN-Pope MN-
200 PM CDT Wed Jul 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR DOUGLAS AND POPE COUNTIES...

At 159 PM CDT, severe thunderstorms were located along a line
extending from near Henning to Carlos to 7 miles north of Lake
Hassel, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Glenwood around 205 PM CDT.

Other locations impacted by these severe thunderstorms include
Alexandria Airport, Glenwood Airport, Westport, Nelson, Lake Carlos
State Park, Garfield, Grove Lake, Villard, Miltona, and Rose City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 9515 4562 9515 4541 9575 4572 9576
      4597 9567 4611 9572
TIME...MOT...LOC 1859Z 248DEG 51KT 4627 9543 4597 9525 4549 9557 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:19 PM CDT, 2 minutes earlier. Its key messages:

  • Some significant severe storms possible today, with uncertainty regarding timing and location.
  • Heat could approach heat advisory levels today, depending on evolution of storms and clouds.
Area forecast discussion, Jul 31, 1:19 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
119 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Some significant severe storms possible today, with
  uncertainty regarding timing and location.

- Heat could approach heat advisory levels today, depending on
  evolution of storms and clouds.

&&

.DISCUSSION...
Issued at 332 AM CDT Wed Jul 31 2024

Warm and humid will be the story today, which will fuel some
potentially significant severe storms across parts of the area
this afternoon and evening. However, there remains quite a bit
of uncertainty regarding storm activity later today as it could
be heavily influenced by morning convection over South Dakota
which models are struggling to resolve so far. CAMs solutions
in particular are generally not picking up on the morning
activity very well and therefore diverge quite a bit with storm
evolution this afternoon. As the model spread suggests, the
eventual evolution of morning storms could mean anything from
storms/clouds making it as far east as the Twin Cities by mid
afternoon, to storms not reaching western Minnesota until late
afternoon and becoming more of an overnight threat for the metro
and into Wisconsin. With this much uncertainty regarding storms
and clouds, decided to hold off on any heat advisories for now
until the picture can become more clear. If skies remain mostly
sunny through the day, then temperatures could reach as high as
the middle 90s and push heat index values as high as 105.

Depending on how the convective picture eventually plays out
later today, ingredients could line up for some potentially
significant severe storms somewhere in the forecast area. Very
strong instability coupled with rather steep mid-level lapse
rates could favor damaging wind gusts greater than 70 mph as
well as hail of 2" or larger. Shear will be marginal, so the
most likely window for severe storms of this magnitude would be
in the first couple of hours of storm initiation before strong
outflow eventually weakens the overall line of storms. Once
again where and when the strongest storms initiate will depend
on how morning convection plays out, but the more likely
scenario currently points to western and southwestern Minnesota
for the strongest storms this afternoon with a weakening line
approaching the Twin Cities by evening. If storms evolve faster
than this, it could push the threat for severe storms further
east toward the metro. We'll have a much clearer picture
regarding today's thunderstorm and heat threats once models can
better resolve this morning's convection out west.

Thursday could see a few lingering showers and storms generally
from the Twin Cities eastward as an upper level trough slowly
drifts southeastward overhead. Instability and shear parameters
will be generally unfavorable for strong storms with this
activity. Things will then dry out for the weekend while
temperatures rebound back into the upper 80s and lower 90s. Will
need to watch for marginal heat concerns although dewpoints
will be about 5 to 10 degrees lower than what we've seen the
past few days.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 104 PM CDT Wed Jul 31 2024

The main concern through this evening will be the track and timing
of a thunderstorm complex capable of damaging winds. Current
radar has a cluster of severe storms along the central MN/SD
border, and this complex is expected to impact AXN & STC over
the next 1-3 hours. More uncertain is whether complex will build
more to the south, and potentially bring severe thunderstorm
impacts to RWF/MKT/MSP later this afternoon & early evening.
Winds in excess of 40 kts are expected with these thunderstorms
and potentially could gust as high as 70-80 kts. Current
thinking is that we will see additional development tot he south
of the ongoing complex, so have included a TEMPO for TSRA for
2-3 hours late this afternoon and early this evening. More
uncertain is the potential for thunderstorms this evening behind
the ongoing complex. The chance is lower wherever thunderstorms
occur this afternoon, but become much more likely at
RWF/MKT/MSP if the ongoing complex does not show any further
development. For now, have handled this with a PROB30 mention
but this will be upgraded or removed based on convective trends
later this afternoon.

After the precip tonight, MVFR ceilings are expected to develop
early tomorrow morning & persist through much of the morning.

KMSP...Very complex forecast regarding thunderstorms chances
this afternoon & evening. The main window for thunderstorms and
severe wind gusts currently looks to be between 5-8 PM. However,
this depends on additional development occurring along the
ongoing thunderstorm complex along the MN/SD border. If this
development does not occur, a later round of thunderstorms
(possibly severe) looks more possible, closer to 7-10 PM. Wind
gusts over 40 kts are likely if the thunderstorm complex reaches
MSP this evening with gusts around 70 kts possible.

/OUTLOOK FOR KMSP/
THU PM...CHC MVFR -SHRA/-TSRA. Wind N 5-10 kts
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...DPH
AVIATION...ETA
Hazardous weather outlook, Jul 31, 3:19 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Wed Jul 31 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
319 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Hot and humid conditions are expected today with heat indices
approaching 95-100 degrees.

Severe thunderstorms capable of damaging winds in excess of 70 MPH
and large hail are likely this afternoon through this evening.
The potential for destructive winds is highest across western
Minnesota, but chances for severe weather still exist into eastern
Minnesota and western Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 31, 1:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
111 PM CDT Wed Jul 31 2024

MNZ054-055-311900-
Lac Qui Parle MN-Swift MN-
111 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAC QUI PARLE AND
WESTERN SWIFT COUNTIES THROUGH 200 PM CDT...

At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ortonville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lake Oliver around 140 PM CDT.

Other locations impacted by this storm include Louisburg, Big Stone
National Wildlife Refuge, Appleton Airport, and Holloway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Minnesota.

&&

LAT...LON 4527 9645 4525 9640 4525 9629 4522 9627
      4519 9617 4520 9613 4518 9610 4541 9611
      4541 9597 4521 9589 4509 9645
TIME...MOT...LOC 1811Z 254DEG 31KT 4525 9642

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:01 PM CDTSevere Thunderstorm WarningMPXStevens59 min
Jul 31, 1:11 PM CDTSpecial Weather StatementMPXBig Stone49 min
Jul 31, 1:48 PM CDTSpecial Weather StatementMPXSwift57 min
Jul 31, 2:07 PM CDTSevere Thunderstorm WarningMPXTodd53 min
Jul 31, 2:14 PM CDTSevere Thunderstorm WarningMPXPope, Swift46 min
Jul 31, 2:37 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns42 min
Jul 31, 3:20 PM CDTSpecial Weather StatementMPXMorrison40 min
Jul 31, 3:23 PM CDTSpecial Weather StatementMPXStearns37 min
Jul 31, 4:37 PM CDTSevere Thunderstorm WarningMPXStevens38 min
Jul 31, 4:44 PM CDTSevere Thunderstorm WarningMPXRenville46 min
Jul 31, 5:02 PM CDTSpecial Weather StatementMPXRamsey43 min
Jul 31, 5:05 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey40 min
Jul 31, 5:07 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXStevens38 min
Jul 31, 5:13 PM CDTSpecial Weather StatementMPXCarver32 min
Jul 31, 5:33 PM CDTSpecial Weather StatementMPXRenville42 min
Jul 31, 5:34 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXDouglas, Pope56 min
Jul 31, 5:36 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley54 min
Jul 31, 5:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 31, 6:05 PM CDTSevere Thunderstorm WarningMPXPope, Stevens55 min
Jul 31, 6:12 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
Jul 31, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMcLeod, Sibley44 min
Jul 31, 6:25 PM CDTSevere Thunderstorm WarningMPXDouglas36 min
Jul 31, 6:43 PM CDTSevere Thunderstorm WarningMPXGoodhue62 min
Jul 31, 6:50 PM CDTSpecial Weather StatementMPXLac qui Parle, Swift40 min
Jul 31, 6:56 PM CDTFlash Flood WarningMPXDakota, Goodhue4 hr
Jul 31, 6:58 PM CDTSevere Thunderstorm WarningMPXLe Sueur26 min
Jul 31, 6:59 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.